Vermont, 2006

Damaging Wind and Lightning Strike in Vermont, July 25, 2006

July 25, 2006 · NWS BTV · 2 events in 1 county or zone

A warm frontal boundary moved into southern Quebec during the morning of the 25th and this allowed an influx of warm and increasingly humid air throughout the day. A mid-level atmospheric disturbance moved across northern New York into the Champlain Valley of Vermont by late afternoon, which developed scattered thunderstorms with localized severe weather.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A warm frontal boundary moved into southern Quebec during the morning of the 25th and this allowed an influx of warm and increasingly humid air throughout the day. A mid-level atmospheric disturbance moved across northern New York into the Champlain Valley of Vermont by late afternoon, which developed scattered thunderstorms with localized severe weather. A severe thunderstorm developed in Essex county New York and moved across Lake Champlain into Colchester. Numerous trees and powerlines were knocked down in the Mallets Bay section of Colchester, especially along Church Rd. In addition, a lightning strike to an apartment building on the opposite side of Colchester caused a fire and damage to the roof and a few apartments.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 25, 3:10 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 25, 3:10 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
410 PM EDT TUE JUL 25 2006

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
A WARM AND HUMID PERIOD WILL CONTINUE THROUGH FRIDAY...WITH SHOWERS
AND THUNDERSTORMS LIKELY ALONG THE CANADIAN BORDER EARLY TONIGHT.
THERE WILL BE ANOTHER CHANCE OF MOSTLY DAYTIME AND EVENING SHOWERS
AND THUNDERSTORMS ON WEDNESDAY AND A GOOD CHANCE TO LIKELY
OCCURRENCE OF THUNDERSTORMS ON THURSDAY.

A POORLY DEFINED SURFACE FRONT WILL LINGER JUST NORTH OF THE ST
LAWRENCE VLY THROUGH THURSDAY...WITH WEAK MID LVL S/WVS ACTING ON
DIURNAL INSTABILITY AS THE MAIN REASON FOR CNVTN EARLY TNGT AND
WEDNESDAY.  POPS SHOULD BE HIGHER NEAR THE CANADIAN BORDER AND LOWER
IN S-CNTRL VT. BY THURSDAY A MORE SGNFT S/WV IS FCST TO APCH FROM
THE GREAT LAKES AND TRIGGER MORE WIDESPREAD AFTN THUNDERSTORMS WITH
HIGHER POPS THROUGHOUT THE FORECAST AREA.

ON FRIDAY MORE WESTERLY FLOW AT MID LVLS SHOULD BRING IN SOME MID
LVL DRYING...SO WILL KEEP THAT DAY DRY...BUT IT STILL MAY BE QUITE
WARM WITH CONTINUING SURFACE HUMIDITY.

ACCEPTED MOST TEMPERATURE GUIDANCE THROUGH FRIDAY.  HIGH DWPTS
SUGGEST HOLDING THE MIN TEMPS UP A COUPLE DEGREES ABV GUIDANCE WEST
OF THE GREEN MTNS TUES NGT AND WED NGT...AND EVERYWHERE THURSDAY
NGT.  TRIMMED MAX TEMPS A COUPLE DEGREES ON WED AND THURSDAY SINCE
H8 TEMPS DONT WARM MUCH OVER TODAY...AND THERE SHOULD BE PLENTY OF
CLOUDS AND PRECIP AROUND ON THURSDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
COLD FRONT FORECAST TO MOVE THROUGH THE REGION SATURDAY...WITH
SHOWERS/TSTMS ALONG AND AHEAD OF THE FRONT FRIDAY NIGHT INTO
SATURDAY. RAIN CHCS TAPER OFF NW TO SE LATE SATURDAY BEHIND THE
FRONT. A SECOND SURGE OF COOLER AIR WILL SPREAD OVER THE REGION ON
SUNDAY. FROM MONDAY ON...A GENERAL WARMING TREND AS HIGH PRESSURE
OVER THE CENTRAL US BUILDS SLOWLY EAST AND HEIGHTS RISE. FLY IN THE
OINTMENT IS UPPER LOW IN WESTERLIES WELL NORTH IN QUEBEC. THIS
UPPER LOW MAY HELP KEEP COOLER TEMPS AN EXTRA DAY BEFORE WARMING ON
TUES.

&&

.AVIATION...
KMSS HAS BEEN DOWN LIFR A COUPLE TIMES TODAY IN TSRA. LATEST ROUND
JUST EXITING THE AREA. WILL KEEP TEMPO TSRA AT KMSS JUST A BIT
LONGER. CONVECTION ALSO FIRING IN NRN ADIRONDACKS...AND EXPECT MVFR
AT KSLK THROUGH 23Z AS WELL. FOR KBTV...FCST FOR STORMS TO ARRIVE
21Z. LEFT KMPV DRY FOR NOW...BUT WILL MONITOR FOR POSSIBLE AMEND
FOR FORECAST TSRA. DAYTIME HEATING HAS ABOUT MAXED OUT
HOWEVER...AND BY THE TIME FORCING ARRIVES KMPV HEATING WILL HAVE
DIMINISHED. OVERNIGHT...WITH LIGHT WINDS GOOD RADIATIONAL FOG
SCENARIO SETTING UP...WITH LIFR VIS/CIG FCST AT KSLK/KMPV. KBTV
WILL KEEP A LIGHT S WIND THROUGH THE NIGHT...AND DONT LOOK FOR FOG
FORMATION AT KBTV.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&

SHORT TERM...REB
LONG TERM...HANSON
AVIATION...HANSON
Hazardous weather outlook, Jul 25, 3:31 AM EST, 12 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
431 AM EDT TUE JUL 25 2006

NYZ026>031-034-035-087-VTZ001>012-016>019-260845-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
431 AM EDT TUE JUL 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW
YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT
AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT ACROSS SOUTHERN CANADA WILL DISSIPATE TODAY AS
IT SINKS SLOWLY SOUTHWARD INTO NORTHERN NEW YORK AND VERMONT.
INCREASING MOISTURE WILL LEAD TO SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ACROSS THE NORTHERN PORTIONS OF THE TWO STATES THIS
MORNING...AND AGAIN BY THIS AFTERNOON. FURTHER SOUTH ACROSS
SOUTHERN VERMONT...THE THREAT OF SHOWERS AND THUNDERSTORMS IS
LOWER...WITH ONLY A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS BY
LATER IN THE DAY. LINGERING SHOWERS AND THUNDERSTORMS SHOULD END
BY THE MID EVENING HOURS...WITH PARTLY CLOUDY SKIES EXPECTED
DURING THE OVERNIGHT HOURS AREA WIDE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WARM AND HUMID CONDITIONS...ALONG WITH A DAILY CHANCE OF SHOWERS
AND THUNDERSTORMS WILL PERSIST THROUGH SATURDAY...AT WHICH TIME A
MORE SIGNIFICANT COLD FRONT WILL PUSH SOUTHWARD ACROSS THE AREA.
BEHIND THIS FRONT...DRIER AND LESS HUMID CONDITIONS ARE EXPECTED
SUNDAY INTO MONDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

JMG

In the hours before

Special weather statement, Jul 25, 10:37 AM EST, 5 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1137 AM EDT TUE JUL 25 2006

NYZ026-027-251600-
NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-
INCLUDING...MASSENA
1137 AM EDT TUE JUL 25 2006

AT 1130 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER LOUISVILLE...MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR MASSENA BY 1150...AND BY ROOSEVELTOWN
AND HELENA BY NOON.

SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THE
THUNDERSTORMS.

LAHIFF
Special weather statement, Jul 25, 11:02 AM EST, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1202 PM EDT TUE JUL 25 2006

NYZ026-027-030-031-251700-
NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-WESTERN CLINTON-SOUTHERN
FRANKLIN-
INCLUDING...MALONE AND MASSENA
1202 PM EDT TUE JUL 25 2006

AT 1154 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS OVER ROOSEVELTOWN...MOVING EAST AT 35 MPH.

THE THUNDERSTORMS WILL BE NEAR FORT COVINGTON BY 1220 PM...NEAR
CONSTABLE BY 1240 PM AND NEAR CHURUBUSCO BY 100 PM.

THESE THUNDERSTORMS ARE PRODUCING FREQUENT DEADLY LIGHTNING. SEEK
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

SMALL HAIL...TORRENTIAL DOWNPOURS...AND WIND GUSTS OF 35 MPH OR
HIGHER WILL ACCOMPANY THE THUNDERSTORMS.

LAHIFF
Special weather statement, Jul 25, 1:43 PM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
243 PM EDT TUE JUL 25 2006

NYZ026-027-087-251945-
NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-SOUTHWESTERN ST. LAWRENCE-
INCLUDING...MASSENA
243 PM EDT TUE JUL 25 2006

AT 236 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS FROM 12 MILES NORTHWEST OF LOUISVILLE TO 24
MILES WEST OF CHIPMAN...MOVING EAST AT 25 MPH.

THUNDERSTORMS WILL BE NEAR MASSENA...LOUISVILLE BY 320 PM...NEAR
MADRID...CHIPMAN BY 330 PM...NEAR HOGANSBURG...HELENA BY 340 PM AND
NEAR RAYMONDVILLE BY 350 PM.

THESE THUNDERSTORMS ARE PRODUCING FREQUENT DEADLY LIGHTNING. SEEK
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

SMALL HAIL...TORRENTIAL DOWNPOURS...AND WIND GUSTS OF 35 MPH OR
HIGHER MAY ACCOMPANY THESE THUNDERSTORMS.

LAHIFF
Special weather statement, Jul 25, 2:48 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
348 PM EDT TUE JUL 25 2006

NYZ026>031-034-035-087-VTZ001-002-005-009-016>018-252200-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-WESTERN CHITTENDEN-WESTERN ADDISON-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...BURLINGTON...
MIDDLEBURY...VERGENNES...ENOSBURG FALLS...RICHFORD...UNDERHILL...
BRISTOL...RIPTON
348 PM EDT TUE JUL 25 2006

...SPECIAL WEATHER STATEMENT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND EVENING ACROSS NORTHERN NEW YORK AND NORTHERN VERMONT...SOME
OF WHICH MAY BECOME SEVERE. SMALL HAIL...TORRENTIAL DOWNPOURS...FREQUENT
LIGHTNING AND WIND GUSTS IN EXCESS OF 40 MPH ARE POSSIBLE WITH ANY
THUNDERSTORMS. STAY TUNED TO NOAA WEATHER RADIO...OR VISIT OUR WEB
SITE AT WEATHER.GOV TO MONITOR THIS DEVELOPING WEATHER SITUATION.

LAHIFF

The radar

The Burlington radar (KCXX), 6 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Chittenden

When
July 25, 4:15 PM EST
Where
Chittenden County, 4 mi W of Colchester
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
44.533, -73.233

Lightning, Chittenden

When
July 25, 4:20 PM EST
Where
Chittenden County, 3 mi S of Colchester
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2006Every state in 2006This day in weather historyWarnings in Vermont, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526939, 5526940.